Select location
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

Stretch marks and steroids

Post date: 26/10/2017 | Time to read article: 3 mins

The information within this article was correct at the time of publishing. Last updated 14/11/2018

Written by a Senior Professional
Mr A was a 25-year-old man who was on lifelong steroid medication for congenital adrenal hyperplasia. He was under the care of Dr F, a consultant endocrinologist. Dr F advised him to change his steroid medication from hydrocortisone to prednisolone, 7.5mg in the mornings and 5mg in the evenings. He gave him a prescription and wrote to Mr A’s GP to advise him of the steroid dose change.

A few weeks later Mr A had run out of prednisolone and went to see his GP, Dr S. He was prescribed 12.5mg prednisolone in the mornings and 10mg in the evenings. Dr S told him he had recently received a letter from Dr F about this dose.

Three weeks later Mr A started experiencing muscle cramps and mood swings. A few weeks after this his friends commented that his face was becoming swollen. In the subsequent weeks Mr A noticed he felt weaker and was not able to exercise as much at the local gym. He noticed he was bruising more easily.

Four weeks later he noticed he was developing large unsightly stretch marks on his body, especially around his back and abdomen. He consulted with another GP, Dr T, as he was concerned these, and his other symptoms, could be related to his steroid medication. Dr T examined him but advised him to wait and discuss his concerns with his endocrinologist at his appointment two months later.

At his endocrinology review Dr F advised him that all his recent symptoms were attributable to being on too high a dose of prednisolone. He reduced the steroid dose to 5mg prednisolone in the mornings and 2.5mg in the evenings.

Over the next few weeks most of the symptoms resolved, but Mr A was left with stretch marks that he found unsightly and embarrassing. He became very selfconscious and felt he could only go swimming with a T-shirt on. The stretch marks were itchy and uncomfortable, requiring frequent application of emollient, and he was advised that, although they would fade, they would never go away.

A DEXA scan revealed a decreased bone density and Mr A was commenced on Calcium tablets.

Mr A made a clinical negligence claim for undue suffering against Dr S and Dr T.

Expert opinion

The GP expert was critical of both Dr S and Dr T’s actions and felt this constituted a breach of duty.

It appeared that Dr S had misread Dr F’s letter and prescribed an excessively high dose of prednisolone. Mr A continued to receive prescriptions for this medication every 28 days and Dr S and Dr T continued to issue the prescriptions without querying the dose.

He was particularly critical of Dr T for not questioning the dose of steroid when the patient presented with a multitude of steroid-related symptoms as well as new stretch marks.

The endocrinology expert felt that all the symptoms were attributable to an excess prednisolone dose over a five-month period. He advised that most of the symptoms would be reversible, including the decreased bone density. However, he felt that the stretch marks would be permanent, although would fade to a certain extent over time.

The case was settled for a moderate sum.

Learning points

Side effects of corticosteroids are dose-related. Doctors should be alert to the potential side effects of long-term corticosteroids. These include all of the symptoms that Mr A was experiencing.

If a patient complains of new symptoms while on corticosteroid medication, review the current dose and ensure the patient is taking the medication correctly.

If there is any doubt about a patient’s dose of corticosteroid, have a low threshold for discussing the matter with the patient’s endocrinologist. If Dr T had telephoned Dr F for advice, the excess steroid dose would have been picked up two months earlier and might have reduced the severity of the stretch marks that the patient developed.

If a patient is receiving long-term corticosteroid treatment, it would be helpful for them to carry a steroid treatment card. This gives clear guidance on the precautions to be taken to minimise the risks of adverse effects, and provides details of the prescriber, drug, dosage, and duration of treatment.

The National Institute for Health and Care Excellence (NICE) has a useful resource addressing the management of patients receiving oral corticosteroids in primary care.

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again